Tornadoes · United States · Ohio · 2006

F1 tornado, Strasburg, Ohio, June 22, 2006

This F1 tornado ran 3.0 miles across Tuscarawas County on June 22, 2006, touching down at 5:47 PM EDT and reaching 50 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
June 22, 2006
Touchdown
5:47 PM EDT (21:47 UTC)
Path length
3.0 miles (4.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Tuscarawas County
Touchdown point
40.620, -81.550
Lift-off point
40.630, -81.520
Record number
685

What the Weather Service recorded

An NWS storm survey found a tornado producing weak F1 damage to trees and out buildings touched down about 2 miles northwest of Strousberg and lifted 2 miles north of Strousberg. The tornado was on the ground for about 3 miles with a width of around 50 yards. This tornado was produced by the same severe thunderstorm that produced tornadoes in both Holmes and Stark counties in Ohio. (See StormData for Northeast Ohio)

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at Jun 22, 2:44 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 22, 2:44 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT THU JUN 22 2006

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
WARM HUMID AIR MASS ACROSS THE FORECAST AREA TONIGHT WILL SUPPORT
PERIODS OF SHOWERS AND THUNDERSTORMS. SOME STORMS MAY BE SEVERE WITH
THE MOST WIDESPREAD SEVERE THREAT IN SOUTHEAST OHIO BUT A CHANCE OF
SEVERE IN ALL THE FORECAST AREA. THE STORMS WILL BE ACCOMPANIED BY
HEAVY RAINFALL THAT MAY PRODUCE FLOODING. THE WARM AND HUMID
CONDITIONS ALONG WITH SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
FRIDAY AND FRIDAY NIGHT AS A SLOW MOVING COLD FRONT DRIFTS EAST
ACROSS THE OHIO VALLEY.
&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
WARM AND HUMID CONDITIONS WITH A RISK OF THUNDERSTORMS WILL CONTINUE
FOR SATURDAY AND SATURDAY NIGHT. A RIDGE OF HIGH PRESSURE BUILDING
INTO THE DISTRICT SUNDAY WILL BRING DRY WEATHER. A RETURN OF WARM
MOIST AIR FOR SUNDAY NIGHT THROUGH WEDNESDAY WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS AS A COLD FRONT MOVES ACROSS THE OHIO
VALLEY. A RIDGE OF HIGH PRESSURE BUILDING INTO THE DISTICT WILL
BRING DRY WEATHER FOR THURSDAY.

&&

.AVIATION...
LOW LEVEL MOISTURE CONTINUES TO INCREASE ACROSS REGION WITH SURFACE
DEW POINTS CREEPING INTO THE LOWER 70S. SCATTERED THUNDERSTORMS
CONTINUE TO DEVELOP ACROSS EAST CENTRAL OHIO WHILE A LINE OF STRONG
THUNDERSTORMS IS MOVING EASTWARD ACROSS CENTRAL INDIANA. IF IT HOLDS
TOGETHER...EXPECT LINE OF THUNDERSTORMS TO CROSS OUR FORECAST AREA
BETWEEN 22Z AND 02Z. EXPECT CONDITIONS TO LOWER TO VISIBILITIES
BELOW 3SM AND CEILINGS AROUND 2000 FEET IN THUNDERSTORMS WITH BROKEN
CUMULUS AROUND 3500 FEET OUTSIDE OF STORMS.

AREAS OF FOG SHOULD FORM LATE TONIGHT ESPECIALLY IN AREAS THAT
RECEIVE RAINFALL EARLY TONIGHT. MENTION VISIBILITY LOWERING TO
AROUND 3SM IN TERMINAL FORECASTS GENERALLY BETWEEN 08Z AND 14Z.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLASH FLOOD WATCH FOR OHZ039>041-048>050-057>059-068-069 UNTIL
     8 AM FRIDAY.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jun 22, 12:56 PM EDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1256 PM EDT THU JUN 22 2006

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-231700-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-
1256 PM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE WEATHER FOR THIS AFTERNOON AND
TONIGHT. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL. AN ISOLATED TORNADO IS POSSIBLE. THE STORMS WILL CONTAIN
HEAVY DOWNPOURS THAT COULD CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SLIGHT RISK FOR SEVERE WEATHER WILL CONTINUE THROUGH FRIDAY.
THE FOCUS OF THE RISK WILL SHIFT TO THE SOUTHERN HALF OF EAST
CENTRAL OHIO AND WESTERN PENNSYLVANIA AS WELL AS NORTHERN WEST
VIRGINIA AND WESTERN MARYLAND. AGAIN THE MAIN THREAT WILL BE
DAMAGING WINDS WITH ADDITIONAL HEAVY DOWN POURS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY AND TONIGHT.

MDZ001-PAZ007>009-013>016-020>023-029>032-WVZ021>023-041-231700-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-MARION-MONONGALIA-PRESTON-TUCKER-
1256 PM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR THIS AFTERNOON AND
TONIGHT. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL. THE STORMS WILL CONTAIN HEAVY DOWNPOURS THAT COULD
CAUSE FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON ROADS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SLIGHT RISK FOR SEVERE WEATHER WILL CONTINUE THROUGH FRIDAY.
THE FOCUS OF THE RISK WILL SHIFT TO THE SOUTHERN HALF OF EAST
CENTRAL OHIO AND WESTERN PENNSYLVANIA AS WELL AS NORTHERN WEST
VIRGINIA AND WESTERN MARYLAND. AGAIN THE MAIN THREAT WILL BE
DAMAGING WINDS WITH ADDITIONAL HEAVY DOWN POURS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY AND TONIGHT.

In the hours before

Local storm report, Jun 22, 4:36 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     1 N MOUNT PLEASANT      40.19N 80.80W
06/22/2006                   JEFFERSON          OH   LAW ENFORCEMENT

            SEVERAL TREES DOWN NEAR DILLONVALE.

&&

TPARRISH
Local storm report, Jun 22, 4:53 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
453 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             WEST SUNBURY            41.01N 79.90W
06/22/2006  E0.75 INCH       BUTLER             PA   PUBLIC

&&

TPARRISH
Local storm report, Jun 22, 5:07 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             DOVER                   40.53N 81.48W
06/22/2006  E0.75 INCH       TUSCARAWAS         OH   NWS EMPLOYEE

&&

TPARRISH
Local storm report, Jun 22, 5:09 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     MERCER                  41.23N 80.24W
06/22/2006                   MERCER             PA   COUNTY OFFICIAL

            NUMEROUS TREES DOWN IN THE BORO OF MERCER.

&&

TPARRISH
Local storm report, Jun 22, 5:21 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     SHIPPENVILLE            41.25N 79.46W
06/22/2006                   CLARION            PA   COUNTY OFFICIAL

            SEVERAL LARGE TREES DOWN.

&&

TPARRISH
Local storm report, Jun 22, 5:40 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
540 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             2 SW CANONSBURG         40.24N 80.21W
06/22/2006  M0.75 INCH       WASHINGTON         PA   PUBLIC

&&

TPARRISH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Pittsburgh, PA (KPIT), 12:00Z

9.8 hours before the tornado, 124 km from the path. June 22, 2006.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 115 joules per kilogram, CIN -132, lifted condensation level 1255 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 133 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-132 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Pittsburgh, PA (KPIT), 00:00Z

2.2 hours after it, 124 km from the path. June 23, 2006.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 19 joules per kilogram, CIN -187, lifted condensation level 822 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2006-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -188 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-187 J/kg
Surface CAPE
134 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
-188 m²/s²
0-3 km storm-relative helicity
-164 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

New Philadelphia (PHD), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cleveland radar (KCLE), 92 km away, was scanning. The volume nearest the touchdown began at 21:45 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of June 22, 2006

22 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 228:13 AM CDTF0Tazewell, IL0.130
June 221:05 PM CDTF0Audrain, MO0.140
June 221:07 PM CDTF1Audrain, MO1.050
June 221:10 PM CDTF0Audrain, MO0.350
June 221:25 PM CDTF0Audrain, MO3.550
June 222:38 PM EDTF0Van Wert, OH0.125$20,000
June 222:43 PM EDTF1Van Wert, OH0.125$10,000
June 222:58 PM EDTF0Van Wert, OH0.125$10,000
June 223:00 PM EDTF0Mercer, OH0.230$20,000
June 222:15 PM CDTF0Pike, MO0.350
June 223:18 PM EDTF1Allen, OH0.150$20,000
June 221:30 PM MDTF0Douglas, CO0.150
June 223:30 PM EDTF0Auglaize, OH0.120$10,000
June 221:32 PM MDTF1Elbert, CO0.1100
June 222:45 PM MDTF0Elbert, CO0.150
June 223:20 PM MDTF0Elbert, CO0.150
June 225:30 PM EDTF2Holmes, OH6.0100$750,000
June 225:45 PM EDTF1Stark, OH4.075$1.5 million
June 225:58 PM EDTF1Stark, OH3.550$500,000
June 225:28 PM MDTF0Prowers, CO1.0100
June 228:00 PM CDTF0Seward, KS0.320
June 228:04 PM CDTF0Stafford, KS0.320

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.